Alert archive / Nebraska / Special Weather Statements in 2012

Special Weather Statement, NWS Omaha, NE

May 19, 2012Cedar County, Nebraska

NWS Omaha, NE issued this special weather statement at May 19, 2012, 3:45 AM CDT for Cedar County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2012, 3:45 AM CDT (08:45 UTC)
Expired
May 19, 2012, 4:30 AM CDT
In force
45 min
Issued by
NWS Omaha, NE

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
2449 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WWUS83 KOAX 190846
SPSOAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
345 AM CDT SAT MAY 19 2012

NEZ011-012-017-190930-
CEDAR NE-PIERCE NE-KNOX NE-
345 AM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR...NORTHEASTERN PIERCE 
AND SOUTHEASTERN KNOX COUNTIES UNTIL 430 AM CDT...

AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS 
TRACKING A STRONG THUNDERSTORM NEAR OSMOND...OR 25 MILES NORTH OF 
NORFOLK...MOVING NORTHEAST AT 30 MPH. 

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSMOND...WAUSA...COLERIDGE...MAGNET AND MCLEAN. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 367 AND 373.
 HIGHWAY 81 BETWEEN MILE MARKERS 180 AND 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY 
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 4270 9739 4250 9715 4229 9754 4243 9769
TIME...MOT...LOC 0841Z 229DEG 25KT 4238 9760 

$$

SMITH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at May 19, 3:15 AM CDT, 30 minutes earlier.

Area forecast discussion, May 19, 3:15 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT SAT MAY 19 2012

.DISCUSSION...

THUNDERSTORM POTENTIAL THROUGH TONIGHT IS THE MAIN FORECAST CONCERN.
SOME SEVERE STORMS APPEAR POSSIBLE ALONG WITH LOCALLY HEAVY RAIN
MAINLY FROM LATE AFTERNOON THROUGH THE EVENING.

500 MB CHART FROM LAST EVENING SHOWED A TROUGH OVER THE ROCKIES AND
STARTING TO MOVE OUT INTO THE HIGH PLAINS. 12 HOUR HEIGHT FALLS WERE
NOT ALL THAT IMPRESSIVE...WITH A MAX OF 40 METERS AT GRAND JUNCTION.
MOISTURE AT 850 MB WAS STILL MEAGER...BUT VALUES UP TO AROUND 10
DEGREES CELSIUS WERE NOTED FROM PARTS OF TEXAS INTO SOUTHWESTERN
OKLAHOMA.

A COLD FRONT WILL CONTINUE TO PRESS EASTWARD ACROSS THE FORECAST
AREA THROUGH TONIGHT. HIGHS THIS AFTERNOON SHOULD BE MAINLY IN THE
80S...WITH MID OR UPPER 70S MORE LIKELY IN OUR FAR WESTERN ZONES.
ALTHOUGH SOME STORMS ARE POSSIBLE THROUGH THE MORNING AND INTO
EARLY AFTERNOON...IT APPEARS MAIN SEVERE RISK IS 4 PM TO 10 PM.
0 TO 6 KILOMETER BULK SHEAR VALUES ARE EXPECTED TO BE 30 TO 50
KNOTS...MORE THAN ADEQUATE FOR ORGANIZED STORMS.

FRONT WILL CONTINUE TO MOVE EASTWARD TONIGHT...WITH PRECIPITATION
CHANCES GENERALLY DECREASING AS THE NIGHT PROGRESSES. KEPT A SMALL
POP SUNDAY MORNING FOR PARTS OF THE AREA AS SOME SHOWERS MAY LINGER.
SUNDAY WILL BE NOTICEABLY COOLER WITH A NORTH BREEZE...AND EXPECT
MOST READINGS TO TOP OUT IN THE 70S.

EXPECT THE PERIOD FROM MONDAY THROUGH TUESDAY TO BE DRY...AND
HAVE TEMPERATURES SLOWLY MODERATING THROUGH MID WEEK. MID
TROPOSPHERIC RIDGE WILL BUILD OVER THE ROCKIES AND OUT INTO THE
PLAINS MONDAY/TUESDAY AS A TROUGH DIGS IN OVER THE WESTERN PART OF
THE NATION. THIS TURNS OUR MID LEVEL FLOW TO SOUTHWEST BY TUESDAY
NIGHT. HELD OFF A BIT ON RAIN CHANCES UNTIL WEDNESDAY...BUT WILL
NEED TO MONITOR LATER FORECASTS. MIGHT NEED TO ADD A CHANCE OF
THUNDERSTORMS TUESDAY NIGHT AS 850 MB MOISTURE RETURNS WITH LOW
LEVEL JET.

OTHERWISE MODELS AGREE ON GENERAL POTENTIALLY ACTIVE PATTERN FOR THE
MID AND LATTER PART OF THE WEEK...BUT DIFFER IN REGARDS TO DETAILS.
DID NOT HAVE A STRONG MODEL PREFERENCE AT THIS TIME.

MILLER

&&

.AVIATION...

06Z TAFS FOR KOMA...KLNK AND KOFK.

VFR CONDITIONS EXPECTED THROUGH THE LATTER PORTION OF THE FCST PD.
A COLD FRONT IS EXPECTED TO PUSH ACROSS ERN NEB SAT EVENING WHEN
CAP BREAKS...PRODUCING SCT TSRA OVER THE REGION. FROPA WILL COME
FIRST AT KOFK TWD 19/22Z...BUT NOT TILL ABOUT 20/04Z AT KOMA AND
KLNK. OCCASIONAL MVFR CONDITIONS BTWN 19/22Z-20/05Z ARE PROBABLE
AT ALL TERMINALS AT THAT TIME. MVFR CIGS THEN SETTLE IN THE REST
OF THE FCST PD.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 18, 5:04 PM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
504 PM CDT FRI MAY 18 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
504 PM CDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS DEVELOPING AFTER MIDNIGHT...
THEN LINGERING INTO SATURDAY MORNING.

ANOTHER ROUND OF THUNDERSTORMS IS THEN EXPECTED TO DEVELOP BY LATE
SATURDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO RUMBLE THROUGH THE OUTLOOK AREA
SATURDAY NIGHT ALONG A COLD FRONT ADVANCING INTO THE CENTRAL
PLAINS. AMPLE ENVIRONMENTAL SHEAR AND INSTABILITY WILL MAKE IT
PROBABLE FOR SEVERE STORM DEVELOPMENT SATURDAY EVENING AS THE
BOUNDARY PUSHES DEEPER SOUTH. LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS ARE THE MAIN THREATS.

MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY WHEN THE
NEXT STORM SYSTEM MOVES THROUGH THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY EVENING.

DEE

In the hours before

Special weather statement, May 19, 3:45 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
345 AM CDT SAT MAY 19 2012

NEZ011-012-017-190930-
CEDAR NE-PIERCE NE-KNOX NE-
345 AM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR...NORTHEASTERN PIERCE
AND SOUTHEASTERN KNOX COUNTIES UNTIL 430 AM CDT...

AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR OSMOND...OR 25 MILES NORTH OF
NORFOLK...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSMOND...WAUSA...COLERIDGE...MAGNET AND MCLEAN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 367 AND 373.
 HIGHWAY 81 BETWEEN MILE MARKERS 180 AND 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4270 9739 4250 9715 4229 9754 4243 9769
TIME...MOT...LOC 0841Z 229DEG 25KT 4238 9760

SMITH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:19 PM CDTSpecial Weather StatementOAXColfax, Platte26 min
May 19, 5:28 PM CDTSevere Thunderstorm WarningOAXPlatte32 min
May 19, 5:50 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte25 min
May 19, 6:12 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge48 min
May 19, 6:18 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward27 min
May 19, 6:41 PM CDTSevere Thunderstorm WarningOAXButler, Seward49 min
May 19, 6:41 PM CDTSevere Thunderstorm WarningOAXDodge49 min
May 19, 6:46 PM CDTSevere Thunderstorm WarningOAXButler, Saunders29 min
May 19, 5:45 AM CDTSpecial Weather StatementOAXMonona30 min
May 19, 5:49 AM CDTSevere Thunderstorm WarningOAXMonona26 min
May 19, 6:27 AM CDTSpecial Weather StatementOAXMonona18 min
May 19, 6:55 PM CDTSevere Thunderstorm WarningOAXMonona50 min

Nearby

Special Weather Statements in Nebraska, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.